Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 84, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 8, 2012, 3:48 PM CDT for Leavenworth County, Kansas. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2012, 3:48 PM CDT (20:48 UTC)
- Expired
- Jul 8, 2012, 4:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Leavenworth County, KS
The radar
The Pleasant Hill radar (KEAX), 77 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 3:56 PM CDT | TSTM WND DMG | Reno, KS | DELAYED REPORT...LARGE TREE LIMBS DOWN NEAR RENO...WINDS ESTIMATED TO 60 MPH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1229 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 1386 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
218
WUUS53 KEAX 082048
SVREAX
KSC103-082115-
/O.NEW.KEAX.SV.W.0084.120708T2048Z-120708T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
348 PM CDT SUN JUL 8 2012
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN LEAVENWORTH COUNTY IN NORTHEAST KANSAS...
* UNTIL 415 PM CDT
* AT 347 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF TONGANOXIE...AND MOVING SOUTH AT 5 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
BROKEN.
* LOCATIONS IMPACTED INCLUDE...
LINWOOD.
THIS WILL IMPACT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3917 9518 3913 9504 3909 9502 3903 9502
3898 9505 3898 9508 3896 9508 3896 9511
3897 9511 3896 9513 3898 9516 3896 9517
3896 9519 3911 9519
TIME...MOT...LOC 2048Z 002DEG 6KT 3904 9517
HAIL...<.75IN
WIND...60 MPH
$$
DUX2 follow-up statements
339
WWUS53 KEAX 082101
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
401 PM CDT SUN JUL 8 2012
KSC103-082115-
/O.CON.KEAX.SV.W.0084.000000T0000Z-120708T2115Z/
LEAVENWORTH KS-
401 PM CDT SUN JUL 8 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
LEAVENWORTH COUNTY UNTIL 415 PM CDT...
AT 356 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF EUDORA...AND MOVING SOUTH AT 5 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
BROKEN.
LOCATIONS IMPACTED INCLUDE...LINWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
PLEASANT HILL.
&&
LAT...LON 3917 9518 3913 9504 3909 9502 3903 9502
3898 9505 3898 9508 3896 9508 3896 9511
3897 9511 3896 9513 3898 9516 3896 9517
3896 9519
TIME...MOT...LOC 2101Z 350DEG 5KT 3900 9514
HAIL...<.75IN
WIND...60 MPH
$$
DUX061
WWUS53 KEAX 082115
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 PM CDT SUN JUL 8 2012
KSC103-082125-
/O.EXP.KEAX.SV.W.0084.000000T0000Z-120708T2115Z/
LEAVENWORTH KS-
415 PM CDT SUN JUL 8 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LEAVENWORTH
COUNTY HAS BEEN REISSUED...
PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.
LAT...LON 3917 9518 3913 9504 3909 9502 3903 9502
3898 9505 3898 9508 3896 9508 3896 9511
3897 9511 3896 9513 3898 9516 3896 9517
3896 9519
TIME...MOT...LOC 2115Z 350DEG 5KT 3898 9514
$$
DUXWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:39 PM CDT, 9 minutes earlier.
Area forecast discussion, Jul 8, 3:39 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
339 PM CDT Sun Jul 8 2012
.DISCUSSION...
Tonight through Monday:
Scattered thunderstorms have developed along a subtle surface-based
convergence line across far northeast KS into northwest MO this
afternoon, with more isolated development to the south where surface
heating has allowed pockets of the capping inversion to break. Minimal
shear, very slow storm motion, and precipitable water amounts around
2 inches have lead to isolated rainfall totals of 1 to 2 inches, and
have also kept the severe threat relatively low as updrafts struggle
to survive. As was the case yesterday, the main threat with any
stronger storms that develop will be downburst straight-line winds as
cores collapse.
Without any steering flow aloft, the convergence line could remain
somewhat stationary through the evening hours, keeping most
precipitation north of I-70. Outflow boundaries propagating away from
these storms may spur additional development further to the south, so
have extended a lower chance of precipitation to the southern border
for late this afternoon through this evening. Winds at 700 to 500
mb slowly increase during the night, which should begin to shift any
residual boundaries and associated precipitation to the south.
Movement of these features will remain relatively slow, and thus have
slowed the end of rain chances from north to south on Monday. All
precipitation is still expected to exit the area by Monday evening,
leaving behind gradually decreasing dewpoints and near average
temperatures.
Medium Range (Tuesday through Sunday):
After the system exits the area on Monday evening, the rest of the
forecast period appears dry. A few weak shortwaves may drop through
the region Friday and Saturday; however, a dry atmosphere and lack of
any surface features for convection to focus on should keep the
chance of precipitation very low. Temperatures will remain near
normal, and will slowly warm through the end of the period as
northwest flow gradually becomes more zonal.
Laflin
&&
.AVIATION...
For the 18z TAFs, primarily VFR conditions are expected to persist
through the forecast period. Isolated showers and thunderstorms will
continue to develop and dissipate across northeast KS and northwest
MO this afternoon and into the early evening, possibly threatening
areas around all TAF sites through sunset. The probability of a
thunderstorm at any given TAF site remains too low for prevailing
thunder, so have opted for VCSH/VCTS from mid afternoon through early
evening. Winds should be mainly light out of the east northeast, but
could become stronger and more erratic in direction if an outflow
boundary from nearby convection impacts a TAF location. Showers and
thunderstorms will become less likely after sunset, and should exit
the region altogether by midnight.
Laflin
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY until 7 PM CDT this evening FOR MOZ040-045-046-053-
054.
KS...HEAT ADVISORY until 7 PM CDT this evening FOR KSZ060.
&&
WFO EAXHazardous weather outlook, Jul 8, 12:40 PM CDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1240 PM CDT SUN JUL 8 2012 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-091200- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1240 PM CDT SUN JUL 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL PERSIST ACROSS THE REGION THROUGH THE DAY. A FEW THESE STORMS MAY BECOME SEVERE BY THIS AFTERNOON...WITH DAMAGING DOWN BURST WINDS POSSIBLE WITH THE STRONGEST STORMS. EXCESSIVE HEAT WILL PERSIST FOR ONE MORE DAY FOR AREAS ALONG AND SOUTH OF A PLEASANTON...KANSAS TO BOONVILLE...MISSOURI LINE. HIGH TEMPERATURES WILL CLIMB INTO THE MID TO UPPER 90S BUT INCREASED MOISTURE WILL RESULT IN HEAT INDEX VALUES OF 100 TO 105. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FEW THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE DAY MONDAY IN FAR SOUTHERN SECTIONS OF THE OUTLOOK AREA. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LAFLIN
In the hours before
Special weather statement, Jul 8, 1:25 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
125 PM CDT SUN JUL 8 2012
MOZ054-081915-
HENRY MO-
125 PM CDT SUN JUL 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENRY COUNTY UNTIL
215 PM CDT...
AT 122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF DEEPWATER...OR 11 MILES SOUTHEAST
OF CLINTON...MOVING SOUTH AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 TO 50
MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN HENRY COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3820 9368 3826 9372 3832 9367 3832 9357
3826 9354 3822 9355 3821 9356 3820 9356
TIME...MOT...LOC 1825Z 005DEG 3KT 3826 9363
DEROCHESpecial weather statement, Jul 8, 3:43 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
343 PM CDT SUN JUL 8 2012
KSZ103-082115-
LEAVENWORTH KS-
343 PM CDT SUN JUL 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEAVENWORTH COUNTY
UNTIL 415 PM CDT...
AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF TONGANOXIE...MOVING SOUTH AT
5 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHWESTERN LEAVENWORTH COUNTY.
THIS WILL IMPACT
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3917 9518 3918 9516 3913 9504 3909 9502
3907 9501 3898 9505 3898 9508 3895 9508
3895 9510 3897 9511 3896 9513 3898 9516
3896 9517 3896 9519 3911 9519
TIME...MOT...LOC 2043Z 002DEG 6KT 3905 9516
DUXThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 3:23 AM CDT | Heat Advisory | EAX | Linn | 16 hr |
| Jul 8, 3:43 PM CDT | Special Weather Statement | EAX | Leavenworth | 32 min |
| Jul 8, 4:13 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.